Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 22, 2017, 6:53 PM MDT for Socorro County, New Mexico. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 6:53 PM MDT (00:53 UTC)
- Expired
- Jul 22, 2017, 8:15 PM MDT
- In force
- 82 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Socorro County, NM
The radar
The Albuquerque radar (KABX), 111 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 3043 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281 WGUS55 KABQ 230053 FFWABQ NMC053-230215- /O.NEW.KABQ.FF.W.0005.170723T0053Z-170723T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 653 PM MDT SAT JUL 22 2017 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Northeastern Socorro County in central New Mexico... * Until 815 PM MDT. * At 652 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain has already fallen. Flash flooding is expected. * Flash flooding will remain over mainly rural areas of northeastern Socorro County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of normally dry arroyos and streambeds, low water crossings, intersections, and underpasses as well as other poor drainage and low lying areas. && LAT...LON 3418 10666 3408 10674 3413 10684 3422 10678 $$ 40
3 follow-up statements
606 WGUS75 KABQ 230104 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 704 PM MDT SAT JUL 22 2017 NMC053-230215- /O.CON.KABQ.FF.W.0005.000000T0000Z-170723T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Socorro- 704 PM MDT SAT JUL 22 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR NORTHEASTERN SOCORRO COUNTY... At 703 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding will remain over mainly rural areas of northeastern Socorro County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of normally dry arroyos and streambeds, low water crossings, intersections, and underpasses as well as other poor drainage and low lying areas. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Take immediate precautions to protect life and property. && LAT...LON 3418 10666 3408 10674 3413 10684 3422 10678 $$ 40
747 WGUS75 KABQ 230118 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 718 PM MDT SAT JUL 22 2017 NMC053-230215- /O.CON.KABQ.FF.W.0005.000000T0000Z-170723T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Socorro- 718 PM MDT SAT JUL 22 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR NORTHEASTERN SOCORRO COUNTY... At 718 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding will remain over mainly rural areas of northeastern Socorro County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of normally dry arroyos and streambeds, low water crossings, intersections, and underpasses as well as other poor drainage and low lying areas. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Take immediate precautions to protect life and property. && LAT...LON 3418 10666 3408 10674 3413 10684 3422 10678 $$ 40
344 WGUS75 KABQ 230211 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 811 PM MDT SAT JUL 22 2017 NMC053-230220- /O.EXP.KABQ.FF.W.0005.000000T0000Z-170723T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Socorro- 811 PM MDT SAT JUL 22 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN SOCORRO COUNTY WILL EXPIRE AT 815 PM MDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3418 10666 3408 10674 3413 10684 3422 10678 $$ 40
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:05 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 22, 5:05 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 505 PM MDT Sat Jul 22 2017 .AVIATION... 00Z TAF CYCLE Dominant upper high center to continue regrouping over the Four Corners/Great Basin. Sct convection which developed over the northern and western higher terrain will drift to the west and south and into the lower elevations while wdly sct tstms over the ern plains track to the west. Outflow boundary collisions will also result in erratic cell motion. In addition, short term forecast models indicate a surface boundary originating from convection over the north central/northeast to track southward through most of the ern plains and central portion of NM by 23/09Z. Mts occasionally obscured in brief MVFR cigs/vsbys in tstms, the stronger of which may contain small hail and wnd gusts to 45kt. Light showers and isold tstms to linger aft 23/06Z. && .PREV DISCUSSION...311 PM MDT Sat Jul 22 2017... .SYNOPSIS... Showers and storms with locally heavy rainfall will continue over NM through the weekend as a weak frontal boundary sags south through the state. There is an elevated risk of flash flooding with this pattern along and west of the central mountain chain into Sunday. High pressure will rebuild over eastern NM for most of next week and focus the moisture plume over northern and central NM. Not much change is expected over the state with daily rounds of showers and thunderstorms, especially around the high terrain. Any direct hit from storms will be capable of producing heavy rainfall and possible flash flooding. Temperatures in this pattern will be close to normal. && .DISCUSSION... As can often happen with convective season, there is another shift in model trends today. The past two or three model cycles favored an H5 dome centered over NM all of next week with a weakened moisture plume thinned out over the state. Now, several 12Z runs have more abundant deep-layer moisture centered over NM while the H5 ridge drifts from west TX into eastern AZ through next week. But first, the boundary that models struggled with the past few days has come to fruition across northern NM and is serving as the focus for showers and storms with locally heavy rainfall. The 12Z WRF/NAM and latest HRRR/RAP have caught on and show a robust convectively aided boundary shifting southward and becoming stationary along the I-40 corridor overnight into Sunday. Meanwhile, a 35kt speed max at 300mb over the Four Corners region shifts southeast across northern NM. The main point of uncertainty is how much a 500-400mb layer dry slot limits convection in the same area where low level convergence is strongest. Despite this wrinkle in confidence, based on near-term and hi-res model solutions have raised PoPs along the I-40 corridor thru Sunday with mention of heavy rainfall. PWAT values are shown to rise above 1.2" for many areas so the potential for flash flooding will continue into Sunday. As noted above, the 12Z model suite has trended wetter again next week. The H5 ridge builds into eastern NM Monday while an H5 low center gathers along the CA coastline. A more favorable pattern for deep-layer, moist southerly flow develops across the area, which has been lacking on most days this season. This will allow the potential for flash flooding to continue Monday. The H5 center slowly drifts west across central NM Tuesday and Wednesday then into AZ Thursday. This will gradually shift the steering flow throughout the week but with overall slow storm motions. PWAT values rise to as high as 1.5" at KABQ Thursday per the 12Z GFS, which would be centered on our climatological peak for the season. If in fact the wetter pattern materializes then locally heavy rainfall with recycling of low level moisture will continue each afternoon through at least next weekend. Guyer && .FIRE WEATHER... Afternoon storms have fired up early today over the northern and western high terrain. Storm motion will be slow and generally to the W/WNW through this evening. A mid-level layer of dry air has so far acted to supress and delay convection over much eastern and central NM until later this evening. A backdoor sfc bdry will slide S over the NE NM tonight, with the chance for overnight storms firing up during its passage as well as producing a modest east gap wind through the cntrl RGV. The backdoor front also looks to collide with a remnant sfc bdry currently parallel with I-40, sparking overnight storm activity over the eastern plains mainly S of I-40. Sunday will see increased coverage of afternoon storm activity firing off the higher terrain before moving to lower elevations. Near record level PWAT values 1.25"-1.40" will be present across the forecast area, along with Td's in the mid-upper 50s. Light steering flow will create ripe conditions for flash flooding potential. The upper high shifts east over the TX/OK panhandle early next week with continued rounds of afternoon convection, mainly favoring western and central NM. With decent monsoonal moisture remaining over the area, showers/storms will likely persist late overnight into the early morning hours. A slight downtrend in storm coverage is expected by mid-week as the upper high transitions back west. With both the GFS and ECM hinting at another inverted trough passing to the south of NM, look for an uptick in storm coverage by the end of next week into next weekend. Daytime highs will be at or near average through the forecast area, trending below average where increased cloud coverage from storm activity is expected. Vent rates trend down as the upper high transitions back over NM mid-late week, with poor to fair across much of central NM. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for the following zones... NMZ508>515-517-526-527. &&
Hazardous weather outlook, Jul 22, 4:39 AM MDT, 14 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 439 AM MDT Sat Jul 22 2017 NMZ501>540-231200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 439 AM MDT Sat Jul 22 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Locally heavy rainfall amounts near two inches are possible today across the southwest and south central mountains, where localized flash flooding may develop. Small hail and wind gusts to near 50 mph are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Locally heavy rainfall potential will increase and become more widespread late Sunday into Monday across central and western New Mexico. Localized flash flooding is possible. Small hail and wind gusts to near 50 mph are possible with the stronger storms through the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, Jul 22, 4:51 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
451 PM MDT SAT JUL 22 2017
NMZ535-536-222315-
Roosevelt County-Curry County-
451 PM MDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND SOUTHERN
CURRY COUNTIES UNTIL 515 PM MDT...
At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Vrain to near Texico. Movement was
southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.
Locations impacted include...
Clovis, Farwell, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3428 10306 3427 10387 3451 10359 3452 10304
3431 10304
TIME...MOT...LOC 2250Z 034DEG 11KT 3446 10355 3447 10308
44Special weather statement, Jul 22, 5:51 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Albuquerque NM 551 PM MDT SAT JUL 22 2017 NMZ536-230015- Roosevelt County- 551 PM MDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT COUNTY UNTIL 615 PM MDT... At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near Portales, moving south at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm may intensify. Locations impacted include... Portales, Dora, Arch, Oasis State Park and Rogers. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3427 10340 3429 10318 3399 10311 3397 10343 TIME...MOT...LOC 2351Z 356DEG 16KT 3421 10329 44
Local storm report, Jul 22, 6:09 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 1 N CANNON AFB 34.39N 103.31W
07/22/2017 M58 MPH CURRY NM ASOS
KCVS ASOS.
&&
EVENT NUMBER ABQ1702113
TRMSpecial weather statement, Jul 22, 6:16 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Albuquerque NM 616 PM MDT SAT JUL 22 2017 NMZ536-230045- Roosevelt County- 616 PM MDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT COUNTY UNTIL 645 PM MDT... At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near Portales, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locally heavy rain will also be possible with this storm. Locations impacted include... Portales, Dora, Arch and Rogers. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3419 10339 3422 10318 3396 10307 3391 10339 TIME...MOT...LOC 0016Z 350DEG 12KT 3414 10328 44
Special weather statement, Jul 22, 6:18 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Albuquerque NM 618 PM MDT SAT JUL 22 2017 NMZ536-538-230045- Roosevelt County-Chaves County Plains- 618 PM MDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT AND NORTHERN CHAVES COUNTIES UNTIL 645 PM MDT... At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Melrose, or 25 miles west of Portales, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. The storm may intensify. Locally heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of west central Roosevelt and northern Chaves Counties. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3429 10389 3429 10368 3402 10361 3401 10394 TIME...MOT...LOC 0018Z 358DEG 12KT 3422 10379 44
Local storm report, Jul 22, 6:43 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
643 PM MDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 1 N CANNON AFB 34.39N 103.31W
07/22/2017 M58 MPH CURRY NM ASOS
KCVS ASOS.
&&
CORRECTED EVENT TIME
EVENT NUMBER ABQ1702113
TRMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:16 PM MDT | Special Weather Statement | ABQ | Roosevelt | 29 min |
| Jul 22, 6:18 PM MDT | Special Weather Statement | ABQ | Roosevelt | 27 min |
| Jul 22, 6:20 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 115 min |
| Jul 22, 6:30 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 22, 6:44 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Jul 22, 6:49 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 116 min |
| Jul 22, 6:56 PM MDT | Special Weather Statement | ABQ | De Baca | 34 min |
| Jul 22, 7:21 PM MDT | Special Weather Statement | ABQ | Roosevelt | 24 min |
| Jul 22, 7:28 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 22, 7:38 PM MDT | Special Weather Statement | ABQ | Socorro | 37 min |
| Jul 22, 7:42 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 93 min |
| Jul 22, 7:54 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 111 min |
| Jul 22, 8:18 PM MDT | Areal Flood Advisory | ABQ | Socorro | 87 min |
| Jul 22, 8:25 PM MDT | Areal Flood Advisory | ABQ | Socorro | 95 min |
| Jul 22, 8:37 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 53 min |
| Jul 22, 9:33 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 117 min |
| Jul 23, 12:38 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 112 min |
| Jul 23, 12:44 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 2 hr |
| Jul 23, 1:28 PM MDT | Special Weather Statement | ABQ | Harding | 17 min |
| Jul 23, 1:48 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 117 min |
| Jul 23, 2:00 PM MDT | Special Weather Statement | ABQ | Harding | 15 min |
| Jul 23, 2:30 PM MDT | Flash Flood Warning | ABQ | Lincoln | 90 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.